Skip to main content

The L 2 Discrepancy of Irrational Lattices

  • Conference paper
  • First Online:
Monte Carlo and Quasi-Monte Carlo Methods 2012

Part of the book series: Springer Proceedings in Mathematics & Statistics ((PROMS,volume 65))

Abstract

It is well known that, when α has bounded partial quotients, the lattices \(\big\{\big(k/N,\{k\alpha \}\big)\big\}_{k=0}^{N-1}\) have optimal extreme discrepancy. The situation with the L 2 discrepancy, however, is more delicate. In 1956 Davenport established that a symmetrized version of this lattice has L 2 discrepancy of the order \(\sqrt{\log N}\), which is the lowest possible due to the celebrated result of Roth. However, it remained unclear whether this holds for the original lattices without any modifications. It turns out that the L 2 discrepancy of the lattice depends on much finer Diophantine properties of α, namely, the alternating sums of the partial quotients. In this paper we extend the prior work to arbitrary values of α and N. We heavily rely on Beck’s study of the behavior of the sums \(\sum \big(\{k\alpha \} -\frac{1} {2}\big)\).

This is a preview of subscription content, log in via an institution to check access.

Access this chapter

Chapter
USD 29.95
Price excludes VAT (USA)
  • Available as PDF
  • Read on any device
  • Instant download
  • Own it forever
eBook
USD 129.00
Price excludes VAT (USA)
  • Available as PDF
  • Read on any device
  • Instant download
  • Own it forever
Softcover Book
USD 169.99
Price excludes VAT (USA)
  • Compact, lightweight edition
  • Dispatched in 3 to 5 business days
  • Free shipping worldwide - see info
Hardcover Book
USD 169.99
Price excludes VAT (USA)
  • Durable hardcover edition
  • Dispatched in 3 to 5 business days
  • Free shipping worldwide - see info

Tax calculation will be finalised at checkout

Purchases are for personal use only

Institutional subscriptions

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Similar content being viewed by others

References

  1. Barkan, P.: Sur les sommes de Dedekind et les fractions continues finies. Comptes Rendus de l’Académie des Sciences, Paris, Sér. A 284, 923–926 (1977)

    MathSciNet  MATH  Google Scholar 

  2. Beck, J.: From probabilistic diophantine approximation to quadratic fields. In: Random and Quasi-Random Point Sets. Lecture Notes in Statistics, vol. 138, pp. 1–48. Springer, New York (1998)

    Google Scholar 

  3. Beck, J.: Randomness in lattice point problems. Discrete Math. 229, 29–55 (2001)

    Article  MathSciNet  MATH  Google Scholar 

  4. Beck, J.: Lattice point problems: crossroads of number theory, probability theory and Fourier analysis. In: Fourier Analysis and Convexity. Applied and Numerical Harmonic Analysis, pp. 1–35. Birkhäuser, Boston (2004)

    Google Scholar 

  5. Bilyk, D.: Cyclic shifts of the van der Corput Set. Proc. Amer. Math. Soc. 137, 2591–2600 (2009)

    Article  MathSciNet  MATH  Google Scholar 

  6. Bilyk, D., Lacey, M., Parissis, I., Vagharshakyan, A.: Exponential squared integrability of the discrepancy function in two dimensions. Mathematika 55, 1–27 (2009)

    Article  MathSciNet  MATH  Google Scholar 

  7. Bilyk, D., Temlyakov, V.N., Yu, R.: Fibonacci sets and symmetrization in discrepancy theory. J. Complexity 28, 18–36 (2012)

    Article  MathSciNet  MATH  Google Scholar 

  8. Bilyk, D., Temlyakov, V.N., Yu, R.: The L 2 discrepancy of two-dimensional lattices. In: Bilyk, D., De Carli, L., Petukhov, A., Stokolos, A.M., Wick, B.D. (eds.) Recent Advances in Harmonic Analysis and Applications. Proceedings in Mathematic and Statistics, 25, pp. 63–77. Springer, New York/Heidelberg/Dordrecht/London (2013)

    Chapter  Google Scholar 

  9. Chen, W.W.L.: Fourier techniques in the theory of irregularities of point distribution. In: Fourier Analysis and Convexity. Applied and Numerical Harmonic Analysis, pp. 59–82. Birkhäuser, Boston (2004)

    Google Scholar 

  10. Davenport, H.: Note on irregularities of distribution. Mathematika 3, 131–135 (1956)

    Article  MathSciNet  MATH  Google Scholar 

  11. Hall, R.R., Huxley, M.N.: Dedekind sums and continued fractions. Acta Arith. 63, 79–90 (1993)

    MathSciNet  MATH  Google Scholar 

  12. Lerch, M.: Question 1547. L’Intermédiaire des Mathématiciens. 11, 144–145 (1904)

    Google Scholar 

  13. Niederreiter, H.: Random Number Generation and Quasi-Monte Carlo Methods. SIAM, Philadelphia (1992)

    Book  MATH  Google Scholar 

  14. Roth, K.F.: On irregularities of distribution. Mathematika 1, 73–79 (1954)

    Article  MathSciNet  MATH  Google Scholar 

  15. Roth, K.F.: On irregularities of distribution. III. Acta Arith. 35, 373–384 (1979)

    MATH  Google Scholar 

  16. Schmidt, W.M.: Irregularities of distribution. VII. Acta Arith. 2, 45–50 (1972)

    Google Scholar 

  17. Sós, V.T., Zaremba, S.K.: The mean-square discrepancies of some two-dimensional lattices. Studia Sci. Math. Hungar. 14, 255–271 (1982)

    Google Scholar 

  18. Temlyakov, V.N.: Error estimates for Fibonacci quadrature formulas for classes of functions with bounded mixed derivative. Tr. Mat. Inst. Steklova 200, 327–335 (1991). (English translation in Proceedings of the Steklov Institute of Mathematics 2, (1993))

    Google Scholar 

  19. Zaremba, S.C.: Good lattice points, discrepancy, and numerical integration. Annali di Matematica Pura ed Applicata 73, 293–317 (1966)

    Article  MathSciNet  MATH  Google Scholar 

  20. Zaremba, S.K.: A remarkable lattice generated by fibonacci numbers. Fibonacci Quart. 8, 185–194 (1970)

    MathSciNet  MATH  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Dmitriy Bilyk .

Editor information

Editors and Affiliations

Rights and permissions

Reprints and permissions

Copyright information

© 2013 Springer-Verlag Berlin Heidelberg

About this paper

Cite this paper

Bilyk, D. (2013). The L 2 Discrepancy of Irrational Lattices. In: Dick, J., Kuo, F., Peters, G., Sloan, I. (eds) Monte Carlo and Quasi-Monte Carlo Methods 2012. Springer Proceedings in Mathematics & Statistics, vol 65. Springer, Berlin, Heidelberg. https://doi.org/10.1007/978-3-642-41095-6_11

Download citation

Publish with us

Policies and ethics